Alert archive / Puerto Rico / Special Weather Statements in 2019

Special Weather Statement, NWS JSJ

August 24, 2019

NWS JSJ issued this special weather statement at Aug 24, 2019, 12:21 PM CDT. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2019, 12:21 PM CDT (17:21 UTC)
Expired
Aug 24, 2019, 1:45 PM CDT
In force
84 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 110 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

473 
WWCA82 TJSJ 241721
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
121 PM AST Sat Aug 24 2019

PRZ005-008>010-241845-
Northwest-North Central-Mayaguez and Vicinity-Western Interior-
121 PM AST Sat Aug 24 2019

...A STRONG THUNDERSTORM WILL AFFECT LAS MARIAS...LARES...SAN
SEBASTIAN...ARECIBO...ISABELA...MOCA...QUEBRADILLAS...ANASCO...
CAMUY...RINCON...HATILLO...UTUADO...AGUADA AND AGUADILLA
MUNICIPALITIES...

At 117 PM AST, Strong thunderstorms have begun to develop in and 
around Lares and sebastian and were moving west northwest around 20 
knots. 

Winds in excess of 30 mph and frequent lightning will be possible 
with these storms.

Locations impacted include...
Aguadilla, Aguada, Rincon, Moca, Las Marias, Isabela, Anasco,
Quebradillas, Lares, San Sebastian, Rafael Capo, Aceitunas, Hato
Arriba, Caban, Luyando, La Playa, Quebrada, Juncal, Stella and Piedra
Gorda.

Torrential rainfall is also occurring with these storm, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1851 6702 1849 6698 1848 6691 1834 6666
      1824 6687 1830 6724 1836 6727 1839 6719
      1843 6715 1846 6717 1849 6717 1851 6714
      1852 6709
TIME...MOT...LOC 1717Z 240DEG 0KT 1828 6684 

$$

RAM/MB/FRG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Aug 24, 10:50 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 24, 10:50 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1150 AM AST Sat Aug 24 2019

.UPDATE...No change to previous short term discussion at this
time. Overall drier airmass expected to affect the forecast area
for the rest of the weekend through Monday. However residual
moisture along with local and diurnal effects will promote
afternoon showers and possibly an isolated thunderstorm or two
mainly along portions of the northern half of Puerto Rico in the
form of streamers including around parts of the San Juan Metro.

&&

.AVIATION UPDATE...VFR durg prd. Recent TJSJ 24/12Z upper air
sounding data as well as the doppler weather radar VAD wind
profile both suggests winds Blo FL120 fm E-SE 15-20 kts. Satellite
imagery also continued to suggest extensive area of suspended
Saharan dust particulates spreading westward into the northeastern
Caribbean. However, so far no restrictions to flight Vsby en route
btw islands. Recent local risk assessment tool suggests potential
for fair wx waterspouts especially ovr waters btw E PR and USVI.
No sig operational wx impacts attm. No other change from previous
AVN discussion.

&&

.MARINE UPDATE...No change to the previous marine discussion at
this time.

&&

.PREV DISCUSSION... /issued 551 AM AST Sat Aug 24 2019/

SYNOPSIS...
A weak tropical wave will increase moisture and instability across
the local islands through at least early Sunday morning. A dry air
mass with a dense Saharan air layer will limit shower activity and
create hazy skies by Sunday morning into early next week.
Unsettled weather conditions will return by mid-week of the
upcoming week.

SHORT TERM...Today through Monday...

GOES-16 IR shows a shallow patch of moisture moving across the
Leeward Islands. This moisture is associated with a weak tropical
wave that has moved into the Northeast Caribbean waters early this
morning, this wave will move across the region through early
Sunday morning. This tropical wave will produce isolated to
scattered showers this morning across the U.S. Virgin Islands and
eastern areas of Puerto Rico. Most of these showers, however, should be
brief and only lead to minor rainfall accumulations. Later this
afternoon the moisture is expected to continue to advance to the
west. The combination of low-level moisture, local effects and
diurnal heating will initiate showers and isolated thunderstorms
across the interior, western and metro areas of Puerto Rico.

In addition, 00Z high-res WRF model develops streamers downwind of
the U.S. Virgin Islands and across metro areas of San Juan this
afternoon. Streamers that do develop could cause urban and small
stream flooding especially if they develop over San Juan metro areas.

Sunday, moisture will linger across the area and induce isolated to
scattered showers across most of the region.  Then a dry Saharan air
mass is forecast to advance into the U.S. Virgin Islands and eastern
Puerto Rico late in the afternoon. This dense air layer will limit
shower activity across the aformentioned areas late Sunday
afternoon. The Saharan air will continue to progress to the west
across other areas of the island by Sunday evening resulting in hazy
skies and limited shower activity late Sunday evening into Monday
night.

LONG TERM...Tuesday through Friday...
For Tuesday, the aforementioned Saharan Air Layer is forecast to
exit the region by late Tuesday night into early Wednesday
morning. Therefore, hazy skies with limited shower activity will
persist.

Model guidance are suggesting unsettled weather conditions
associated with a low-pressure system Wednesday through early
Friday morning. At this time, the National Hurricane Center (NHC)
is monitoring this system, which is located about a thousand
miles east of the Windward Islands. Environmental conditions
appear conducive for additional development and the NHC is giving
a medium chance of formation in the next 48 hours and a high
chance through the next 5 days. There is plenty of uncertainty
regarding the intensity of this disturbance, but giving the
potential for development into a more organize system, we will
continue monitoring this situation. A more seasonable weather
pattern is forecast to return by Saturday.

AVIATION...
Mainly VFR conditions are expected to persist through the forecast
period. VCSH expected across eastern PR, USVI and Leeward Island
terminals through 24/18Z. SHRA/TSRA across metro areas of PR and
western terminals of PR by 24/16Z, then over terminals TJBQ and
TJMZ by 24/18Z. SHRA/TSRA could cause brief MVFR conds. Winds will
be out of the East to southeast at 10 to 20 kts with higher gusts
and sea breeze variation starting by 24/14Z.

MARINE...Seas up to 5 feet and winds between 10 to 20 knots expected
across the local waters through much of the forecast period. Marine
guidance continued to suggest, an active tropical wave may bring
deteriorating marine weather conditions by mid-week of the upcoming
week.

For the beach goers, there is a moderate risk of rip current for
most of the local beaches of Puerto Rico and the U.S. Virgin
Islands today.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  79  91  80 /  50  50  20  20
STT  90  81  89  80 /  40  40  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...RAM
LONG TERM....MB
Hazardous weather outlook, Aug 24, 6:06 AM CDT, 6 hours 15 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
542 AM AST sabado 24 de agosto de 2019

AMZ710>745-PRZ001>013-250945-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
542 AM AST sabado 24 de agosto de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta Noche

.Tronadas...Existe la posibilidad de tronadas con lluvias fuertes y
vientos en rafagas breves esta tarde a traves de sectores del
cuadrante noroeste de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en acumulaciones
de agua en las carreteras y areas de pobre drenaje.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph/17
nudos a traves de las aguas del noroeste del Atlantico y las aguas
del suroeste del Caribe.

.Oleaje...Se espera oleaje picado hasta 5 pies a traves
del las aguas del Atlantico y las aguas del Caribe hoy.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte y algunas del sur de Puerto Rico.
Existe un riesgo moderado de corrientes marinas para las playas del
sur de Vieques y las playas del noreste de Culebra.

.Calor...Viento del este a sureste resultara en indices de calor que
fluctuara entre los 102 a 107 grados a lo largo de las areas
costeras del suroeste, noroeste y sur de Puerto Rico.

.Dia dos a siete...domingo a viernes

Una masa de aire seco del Sahara limitara la actividad de aguaceros
para la tarde del domingo, esta masa de aire se espera que se
mantenda sobre el area hasta tarde el lunes en la noche. La humedad
regresara al area para el martes, la combinacion de humedad en los
niveles bajos y el calor diurno ayudara en el desarrollo de
aguaceros y tronadas aisladas durante las tarde. Se pronostica que
humedad en los niveles bajos aumentara cada dia para la proxima
semana, por lo que aumentaran las probabilidades de lluvia a traves
del area. Continuaremos monitoreando el progreso del invest 99L
durante la semana y continuaremos enviando actualizaciones sobre el
desarrollo mas reciente del sistema.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-250945-
San Tomas, San John y Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacente del Caribe-
542 AM AST sabado 24 de agosto de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta Noche

.Calor...Viento del este a sureste resultara en indices de calor que
fluctuara entre los 102 a 107 grados a lo largo de la costa este y
sureste de St. Thomas y St. John.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para algunas playas locales.

.Dia dos a siete...domingo a viernes

Una masa de aire seco del Sahara limitara la actividad de aguaceros
para la tarde del domingo, esta masa de aire se espera que se
mantenda sobre el area hasta tarde el lunes en la noche. La humedad
regresara al area para el martes, la combinacion de humedad en los
niveles bajos y el calor diurno ayudara en el desarrollo de
aguaceros y tronadas aisladas durante las tarde. Se pronostica que
humedad en los niveles bajos aumentara cada dia para la proxima
semana, por lo que aumentaran las probabilidades de lluvia a traves
del area. Continuaremos monitoreando el progreso del invest 99L
durante la semana y continuaremos enviando actualizaciones sobre el
desarrollo mas reciente del sistema.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Special weather statement, Aug 24, 12:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
121 PM AST Sat Aug 24 2019

PRZ005-008>010-241845-
Northwest-North Central-Mayaguez and Vicinity-Western Interior-
121 PM AST Sat Aug 24 2019

...A STRONG THUNDERSTORM WILL AFFECT LAS MARIAS...LARES...SAN
SEBASTIAN...ARECIBO...ISABELA...MOCA...QUEBRADILLAS...ANASCO...
CAMUY...RINCON...HATILLO...UTUADO...AGUADA AND AGUADILLA
MUNICIPALITIES...

At 117 PM AST, Strong thunderstorms have begun to develop in and
around Lares and sebastian and were moving west northwest around 20
knots.

Winds in excess of 30 mph and frequent lightning will be possible
with these storms.

Locations impacted include...
Aguadilla, Aguada, Rincon, Moca, Las Marias, Isabela, Anasco,
Quebradillas, Lares, San Sebastian, Rafael Capo, Aceitunas, Hato
Arriba, Caban, Luyando, La Playa, Quebrada, Juncal, Stella and Piedra
Gorda.

Torrential rainfall is also occurring with these storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1851 6702 1849 6698 1848 6691 1834 6666
      1824 6687 1830 6724 1836 6727 1839 6719
      1843 6715 1846 6717 1849 6717 1851 6714
      1852 6709
TIME...MOT...LOC 1717Z 240DEG 0KT 1828 6684

RAM/MB/FRG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 12:45 PM CDTSpecial Weather StatementJSJ60 min
Aug 24, 12:53 PM CDTAreal Flood AdvisoryJSJ112 min
Aug 24, 1:11 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 24, 2:05 PM CDTAreal Flood AdvisoryJSJ115 min

Nearby

Special Weather Statements in Puerto Rico, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.